In my opinion, cold turkey off Oxy's is not a good way to go, especially at that high daily amount. I would only attempt that under medical supervision in a medical detox unit. It would not kill him to do it at home, but he would sure feel like he was on death's door.
Opiate withdrawal symptoms include diarreha, sweats, severe anxiety, restless legs, anxiety attacks, chills.... like the severest case of flu imaginable times one hundred. When the physical symptoms disappear, deep depression often sets in.
Even on a fairly slow taper from only 1/2 as much Oxycodone, I suffered these symptoms.
Now that I have scared the heck out of you, I am sure, I want to tell you that it is so possible to get off the Oxy. For me, the first thing I did was sit down with my family doctor and totally spill my guts about how much I was using and what. Together we planned out a taper schedule for me. It had to be tweeked after starting the cuts too big, but after that I was pretty much able to maintain the schedule. The doctor would prescribe a two week script at a time with exactly the number I needed. My husband held the pills. It was a long, hard battle for me, but when it was finally over, I was so happy!
If Fiancee does not want to taper, then work with the doctor to find a good detox unit. When coming off quickly, other meds are sometimes administered to help the patient cope.
Hi ZenMoment - Welcome to the group. As ReachOut said, it wouldn't be a wise idea NOT to go cold turkey from that level of Oxycodone! It could be dangerous if not performed under supervised care. In a detox center they can handle that level of rapid detox, but I don't believe it should be attempted by someone on their own. I went cold turkey from 60 mg/day and ended up going through massive withdrawals, before I started taking it again to stop them. I spent 12 hours with my head in a toilet thinking I had food poisoning, since I didn't understand opiates back then. It was w/d's.
We normally recommend tapering slowly to get off of the opiates. Drop the dose 10-20% a week or so, larger percent in the beginning and lower towards the end. Let us know if that seems acceptable to you and we can continue to help out and answer your questions. Good Luck!
I appreciate the feedback. Is 20% the very most you should reduce at a time? I saw something about rapid taper here somewhere - how does that work? We are both trying to get set for success - the more info the better!
It depends on how well your fiance can handle the withdrawals. You might be able to drop fairly quickly to 60 mg/day (i.e., over 2 weeks), but it really depends on the person. After 60 mg, dropping faster than 20% will probably cause some w/d's. Once below 10 mg, he may want to slow down to the 10% drops. You are still looking at maybe two months to rapidly come off from his level.
I was at 60 mg/day when I started and it took me 6 weeks to get down to 10 mg and another 6 weeks to finally drop to 2.5 mg, where I finally went cold turkey. I tapered too fast and I had withdrawals nearly the whole time, especially under 10 mg. I was glad that I was not working at the time, because I don't think I would have been able to go to work in the condition I was in. I have severe insomnia, shaking and stomach muscle contractions that lasted 2+ months, chills and sweats, unbelievable achy muscles, anxiety, restless legs, yawning and goose bumps that also lasted for 2 months. My wife really helped me get through it all and w/o her help I don't know how I would have (plus the people's help in this forum). Other than my initial injury - it was the worse time of my life!
If you are looking for fast detox, consider a detox center. They can rapidly detox a person in a controlled environment using subutex and suboxone, along with other drugs to make you forget you exist, because you DO NOT want to remember the hell you go through. Another possibility is consulting a physician to put him on suboxone and then taper off of that. The suboxone stops the opiate withdrawals and allows the body to detox w/o feeling them. He might be on a plan for 3-4 weeks while he tapers up and back off of the sub, with no withdrawals.
I hope that helps out. Opiate detox isn't any fun at all!!
I would NOT NOT go cold turkey. That is just me, I have had withdrawls before, I have been sick of the meds and wanted off but the withdrawl is the most like hell that we can ever know on earth. Any hospital will take him and help detox him but he has to be honest about what he is taking so they can do it right. If you go out on your own it is so easy to dehydrate and you are risking seizures and death. Not wanting to scare you because there are those you have done it. He is on a big dose I am on 10 mg and the withdrawl is horrible. Use a doctor and help you guys taper but you have to help and you have to be ready for the anger and depression that comes. the meds take over for our natural endorphines in our brains it takes a while for them to come back on their own. At first he may feel he can't be happy without them but if he doensn't need them for the pain anymore and it is time then it is time. There are other meds to help with the detox process. I wish him and you the best. Good luck and take care.